Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Correspondence between Lie algebra invariant subspaces and Lie group invariant subspaces of representations of Lie groups

Author: Joel Zeitlin
Journal: Trans. Amer. Math. Soc. 167 (1972), 227-242
MSC: Primary 22E60; Secondary 47A15
MathSciNet review: 0297928
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let G be a Lie group with Lie algebra $ \mathfrak{g}$ and $ \mathfrak{B} = \mathfrak{u}(\mathfrak{g})$, the universal enveloping algebra of $ \mathfrak{g}$; also let U be a representation of G on H, a Hilbert space, with dU the corresponding infinitesimal representation of $ \mathfrak{g}$ and $ \mathfrak{B}$. For G semisimple Harish-Chandra has proved a theorem which gives a one-one correspondence between $ dU(\mathfrak{g})$ invariant subspaces and $ U(G)$ invariant subspaces for certain representations U. This paper considers this theorem for more general Lie groups.

A lemma is proved giving such a correspondence without reference to some of the concepts peculiar to semisimple groups used by Harish-Chandra. In particular, the notion of compactly finitely transforming vectors is supplanted by the notion of $ {\Delta _f}$, the $ \Delta $ finitely transforming vectors, for $ \Delta \in \mathfrak{B}$. The lemma coupled with results of R. Goodman and others immediately yields a generalization to Lie groups with large compact subgroup.

The applicability of the lemma, which rests on the condition $ \mathfrak{g}{\Delta _f} \subseteq {\Delta _f}$, is then studied for nilpotent groups. The condition is seen to hold for all quasisimple representations, that is representations possessing a central character, of nilpotent groups of class $ \leqq 2$. However, this condition fails, under fairly general conditions, for $ \mathfrak{g} = {N_4}$, the 4-dimensional class 3 Lie algebra. $ {N_4}$ is shown to be a subalgebra of all class 3 $ \mathfrak{g}$ and the condition is seen to fail for all $ \mathfrak{g}$ which project onto an algebra where the condition fails. The result is then extended to cover all $ \mathfrak{g}$ of class 3 with general dimension 1. Finally, it is conjectured that $ \mathfrak{g}{\Delta _f} \subseteq {\Delta _f}$ for all quasisimple representations if and only if class $ \mathfrak{g} \leqq 2$.

References [Enhancements On Off] (What's this?)

  • [1] J. Dixmier, Sur les représentations unitaires des groupes de Lie nilpotents. II, Bull. Soc. Math. France 85 (1957), 325-388. MR 20 #1928. MR 0095426 (20:1928)
  • [2] -, Sur les représentations unitaires des groupes de Lie nilpotents. III, Canad. J. Math. 10 (1958), 321-348. MR 20 #1929. MR 0095427 (20:1929)
  • [3] R. Godement, A theory of spherical functions. I, Trans. Amer. Math. Soc. 73 (1952), 496-556. MR 14, 620. MR 0052444 (14:620c)
  • [4] R. Goodman, Analytic domination by fractional powers of a positive operator, J. Functional Analysis 3 (1969), 246-264. MR 39 #801. MR 0239444 (39:801)
  • [5] R. Goodman, Spaces of analytic vectors for representations of Lie groups (preliminary version).
  • [6] Harish-Chandra, Representations of a semisimple Lie group on a Banach space. I, Trans. Amer. Math. Soc. 75 (1953), 185-243. MR 15, 100. MR 0056610 (15:100f)
  • [7] A. A. Kirillov, Unitary representations of nilpotent Lie groups, Uspehi Mat. Nauk 17 (1962), no. 4 (106), 57-110. (Russian) MR 25 #5396. MR 0142001 (25:5396)
  • [8] R. P. Langlands, On Lie semi-groups, Canad. J. Math. 12 (1960), 686-693. MR 22 #12401. MR 0121667 (22:12401)
  • [9] E. Nelson, Analytic vectors, Ann. of Math. (2) 70 (1959), 572-615. MR 21 #5901. MR 0107176 (21:5901)
  • [10] E. Nelson and W. F. Stinespring, Representation of elliptic operators in an enveloping algebra, Amer. J. Math. 81 (1959), 547-560. MR 22 #907. MR 0110024 (22:907)
  • [11] L. Pukánsky, Leçons sur les représentations des groupes, Monographies de la Société Mathématique de France, no. 2, Dunod, Paris, 1967. MR 36 #311.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 22E60, 47A15

Retrieve articles in all journals with MSC: 22E60, 47A15

Additional Information

Keywords: Universal enveloping algebra, Laplacian, nilpotent Lie algebra, analytic vector, well-behaved vector
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society